From DuBois, Pennsylvania, USA:
My son, who is now six, has had type 1 diabetes since the age of 13 months old. He is on Humalog and Lantus. He is having a hard time adjusting to being away all day at Kindergarten. I have been the primary care taker of his diabetic care. My husband works a lot of hours so our son depends on me to take care of him. His teacher went on maternity leave two months into the school year. In January, I pulled my son from school.
He was switched to NovoLog for two months. He started to have extreme behavior problems. I noticed that he had an hour delay in the NovoLog lowering his blood sugar. He would go very high then drop rapidly. The doctor switched him back to Humalog. He was out for two months until he had a 504 and all personal were trained on diabetic care.
My son has been back at school for five weeks. When he went back, he had his original teacher. The first week, he was very bad and was refusing extra blood sugar checks due to his behavior. This scared fellow classmates. He became very aggressive in his behavior to other kids and causing safety concerns. His blood sugars were running high and low. A number of times, his blood sugar was dropped 200 to 300 mg/dl [11.1 to 16.7 mmol/L] in one to one and a half hours. He behaved fine when the number was high. When he had rapid drops, he was aggressive to the staff, yelling and kicking.
In the last two weeks, his blood sugar has been stable and in good range. Now, the school calls me to send him home for any questionable behavior. They are concerned with safety. I understand that. They send him home for things for which another kid would not be sent home. My concern is that every time he misses me, which is often since he has not bonded with his teacher, he will deliberately misbehave so he will get sent home.
The school has asked me to have him evaluated by the school psychologist. I consented to it. What do I need to do so that diabetic factors will be included with the findings? Most of the extreme behaviors occurred when his blood sugar bounced high to low rapidly. He would resist the school staff from getting numbers, yell, argue, wave things and kick. He does not do this to me when I treat his diabetes. Any suggestions on how to get him to trust and cooperate for the school staff? He now feels that everyone is watching him, which is true, so he is rebelling. He seems to overreact when they correct him for doing something wrong. He listens to me and not to them. I correct him on his behavior and he does not overreact. At home, he behaves in a normal six year old way. At school, he is out of control. Any suggestion on this problem would be very much appreciated.
Your question is quite complicated and cannot be appropriately answered in a brief e-mail. However, children can become aggressive and easily frustrated and difficult to manage when they are experiencing hypoglycemic episodes. If your son is experiencing frequent hypoglycemic episodes, this needs to be addressed immediately by the members of your diabetes team. You raise multiple other issues that are not related to diabetes, such as separation anxiety issues, changes in teachers, and changes from school to home to school again. It would be very helpful to seek the help of a mental health professional who has expertise in working with children with chronic illness in the schools. Please ask your pediatrician and your diabetes team for recommendations of people in your community.
Original posting 20 May 2006
Posted to Behavior
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.